Alert archive / New York / Special Weather Statements in 2019

Special Weather Statement, NWS Albany, NY

August 6, 2019Columbia County, New York

NWS Albany, NY issued this special weather statement at Aug 6, 2019, 12:13 PM EDT for Columbia County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2019, 12:13 PM EDT (16:13 UTC)
Expired
Aug 6, 2019, 1:15 PM EDT
In force
62 min
Issued by
NWS Albany, NY

County Columbia County, NY

The radar

The Albany radar (KENX), 52 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WWUS81 KALY 061613
SPSALY

Special Weather Statement
National Weather Service Albany NY
1213 PM EDT Tue Aug 6 2019

NYZ058>061-063>066-061715-
Eastern Dutchess-Western Ulster-Eastern Columbia-Eastern
Greene-Western Columbia-Western Greene-Western Dutchess-Eastern
Ulster-
1213 PM EDT Tue Aug 6 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ULSTER...
NORTHERN DUTCHESS...COLUMBIA AND EASTERN GREENE COUNTIES...

At 1213 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Athens to Lake Katrine.
Movement was east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Kingston, Hudson, Catskill, Saugerties, Rhinebeck, Chatham, Hurley,
Claverack, Woodstock, Livingston, Copake, New Baltimore, Coxsackie,
Pine Plains, Clermont, Red Hook, Valatie, Athens, Austerlitz and
Ancram.

This includes Interstate 87 between exits 19 and 21B.
 
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4240 7411 4248 7368 4250 7343 4213 7349
      4209 7351 4206 7350 4187 7353 4183 7417
TIME...MOT...LOC 1613Z 258DEG 14KT 4231 7396 4198 7402 

$$

NAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Aug 6, 10:07 AM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 6, 10:07 AM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1007 AM EDT Tue Aug 6 2019

.SYNOPSIS...
An upper level disturbance will bring a chance of showers and
thunderstorms and more humid conditions this afternoon. More
unsettled weather is expected for Wednesday into Thursday, as a
series of stronger disturbances and frontal systems move across
the region with additional showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A few isolated showers in the western Mohawk Valley, Schoharie
Valley and southern Adirondacks. Based on area 12Z soundings,
any isolated showers will be confined to areas of terrain as
there is little if any instability in our region. In western and
central NY, there is a little more instability and there is a
well defined upper impulse just south with the northern
periphery of the moisture and cloudiness reaching the mid Hudson
Valley and NW CT.

Low level dew points seen in surface analyses and deeper
moisture seen in water vapor satellite imagery show that deeper
moisture is gradually building east and north toward our region,
and based on the latest CAMs, once convective temperatures are
reached, in the mid 80s, some better coverage of thunderstorms
will form over our region and points west and track east through
this evening but still mainly scattered.

Again, instability looks limited and shear is quite weak. So,
some dry layers contributing to some DCAPE in area soundings may
be enough to enhance some downdrafts and result in some gusty
winds, maybe approaching marginal severe levels. Made some very
minor adjustments to rain chances, sky cover and temperatures
through this afternoon. Previous AFD has more details and is
below...

Sunshine to start the day will result in strong surface heating
ahead of an upper level disturbance approaching from the upper
Great Lakes. This disturbance will move into the lower Great
Lakes later this afternoon and evening. Before then dry
conditions will persist, with no discernible forcing this
morning along with the deeper moisture not returning until later
today. So not mention any pops through the morning hours.

By early to mid afternoon, scattered convection is expected to
develop as large scale ascent increases ahead of the upper level
disturbance, in an increasingly unstable air mass. SBCAPE
values of around 800-1500 J/Kg are forecast from the HREF mean,
which will lead to thunderstorm development. Deep layer shear
looks to be weak and generally < 20 kt. However, the forecast
DCAPE (downdraft CAPE) may approach 1000 J/Kg in parts of the
area today once sufficient surface heating occurs and low level
lapse rates steepen. So while the threat for organized/severe
storms is low, a rogue storm or two may produce severe wind
gusts due to downdraft potential (as shown by previous CSTAR
research).

There should be enough sunshine during the morning into the
afternoon hours to allow temperatures to rise into the lower to
mid 80s in most valley locations. It will also feel more humid
today, as dewpoints increase steadily into the 60s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Scattered showers and thunderstorms will continue this evening,
but should tend to diminish overnight as instability wanes. It
will be warmer and more humid compared to recent nights, with a
light southerly flow in the low levels.

Wednesday looks to be a more active day both in terms of
coverage/strength of convection, as well as potential for
locally heavy rainfall. Once again to start the day we are
expecting at least partial sunshine due to some ridging along
the east coast, while a deepening trough moves eastward across
the Ohio Valley. Sufficient heating for destabilization will
occur ahead of the upper trough, which will set the stage for
numerous thunderstorms to develop during the afternoon. This
idea is supported by many of the CAMs. Forcing expected to be
stronger compared than on Tuesday, as a potent short wave moves
through the mean trough. High magnitude of SBCAPE is forecast
from the HREF with generally 1000-2000 J/Kg with pockets of >
2000 J/Kg south of Albany. The 0-6 km shear is expected to
increase, but will not be overly strong around 20-30 kt. Still,
the moderate instability combined with strong large scale ascent
should lead to organized storms in clusters/lines with
potential for damaging winds the main threat. The Storm
Prediction Center continues to have our area in a Marginal Risk
for severe storms, but this may need to be upgraded if trends
continue.

Will also mention locally heavy rainfall within convection, as
PWAT anomalies are forecast to be around +1 to +2 STDEV on
Wednesday. Some areas will receive multiple rounds of
showers/thunderstorms into Wednesday night, so repeated
downpours could lead to some flooding of low lying and
urban/poor drainage areas. The overall threat for flash flooding
looks to be low, but isolated flash flooding cannot be ruled
out. Showers and thunderstorms could linger well into Wednesday
night, as the upper trough axis will take much of the night to
move through. The threat for severe storms should diminish by
midnight as the low levels stabilize.

Additional disturbances are expected to move through the upper
trough on Thursday, along with a surface cold front. However,
the magnitude of instability is uncertain due to possible cloud
cover to start the day. Also, the deeper moisture is forecast to
shift east of the region by this time. So we will mention
chances for showers and thunderstorms again, but there is low
confidence in storms becoming severe at this time. With winds
aloft becoming westerly and strengthening, the threat of any
flash flooding should be low. Afternoon mixing should result in
decent warming, with temperatures warming into the lower to mid
80s in valley locations again.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A mean longwave trough will be over eastern Canada, the Great
Lakes Region and the Northeast late in the week and through the
weekend with a cyclonic flow of cooler air heading into mid-
August.

Thu night into Friday...A cold front will be moving across the
region with scattered showers and an isolated thunderstorm
possible Thu night. This cycle of the medium range guidance
shows less post frontal shower activity for Friday, as drier and
less humid air spreads across the region. The latest 00Z GEFS
indicates PWATS will fall -1 to -2 STDEVs below normal. Clouds
will mix with some sunshine. The best chance of an afternoon
shower will be across the western and southern Adirondacks. Lows
in the cold advection in the wake of the front will be in the
mid and upper 50s north and west of the Tri Cities, upper 50s to
mid 60s south and east. Highs on Friday will be pleasant with
mid 60s to around 70F over the mtns, and mid 70s to around 80F
in the valley locations.

Fri night into Saturday...A sfc anticyclone builds in from the
Upper Midwest and western Great Lakes Region. A mid and upper
level trough will be over the region. H850 temps will run -1 to
-2 STDEVs below normal with the actual values in the +6C to =9C
range. Brisk and cool conditions are expected with instability
cumulus forming with the diurnal heating. Isolated to scattered
instability showers are possible north and west of Albany. Lows
will be in the 40s to mid 50s with highs in the mid and upper
70s in the lower elevations, and 60s to lower 70s over the
higher terrain.

Saturday night into Sunday...Weak impulses continue to pivot
through the upper trough with isolated diurnally tied showers or
sprinkles mainly north of the Mohawk River Valley. Another cool
and comfortable night is expected with lows mainly in the mid
40s to mid 50s over the region. Highs will run a little below
normal with mid 60s to lower 70s over the mtns, and mid and
upper 70s with a few 80F readings near KPOU are expected over
the rest of the region.

Sunday night into Monday...Our forecast leans close to the
optimistic 00Z ECMWF with the sfc high building in over the
forecast area and then shifting off the New England Coast. Temps
will continue to run near or slightly below normal as we head
into mid August. Humidity levels will remain very comfortable
for the extended forecast period.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
High pressure will continue to drift east of New England this
morning. An upper level disturbance ahead of warm front will
bring increasing clouds and a chance of showers or thunderstorms
this afternoon into tonight.

Mid and high clouds will gradually increase during the morning
into the early pm with VFR conditions prevailing. Some isolated
to scattered showers/t-storms may pop- up between 21Z /TUE-
00Z/WED. PROB30 groups were used at all the TAFS sites in the
21Z/TUE to 02Z/WED timeframe with lapses to MVFR vsbys possible.
VCSH groups were used thereafter, as the low-level moisture
increases.

Mid and high clouds will continue to be over the TAF sites
tonight.

The winds will be calm at KGFL/KPSF/KPOU this morning, and light
from the south to southeast at KALB at 3-6 kts. The winds will
increase from the south to southwest at 8-12 kts in the late
morning into the afternoon before becoming light tonight.

During any thunderstorms, strong winds could occur.

Outlook...

Tuesday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Wednesday: High Operational Impact. Likely SHRA...TSRA.
Wednesday Night: High Operational Impact. Likely SHRA...TSRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
An upper level disturbance will bring a chance of showers and
thunderstorms and more humid conditions this afternoon. More
unsettled weather is expected for Wednesday into Thursday, as a
series of stronger disturbances and frontal systems move across
the region with additional showers and thunderstorms.

Minimum relative humidity values this afternoon will be around
50 to 60 percent. RH values will increase to between 90 and 100
percent tonight, then drop to minimum values of only around 60
to 70 percent on Wednesday due to widespread showers and
thunderstorms.

Winds today will be southerly around 5 to 10 mph, decreasing to
less than 5 mph tonight. Winds on Wednesday will be southerly
around 5 to 10 mph again.

&&

.HYDROLOGY...
Dry conditions will persist through this morning. Then, mainly
scattered showers and thunderstorms will develop this afternoon,
with several rounds of showers and thunderstorms expected
Wednesday into Thursday as multiple disturbances move through
and eventually a cold front. With increasing moisture and
chances for thunderstorms ahead of the cold front, locally heavy
rainfall will be possible Wednesday afternoon and night.
Widespread rainfall amounts of at least 0.5 to 1.0 inches are
expected through Wednesday night, although locally higher
amounts will occur where thunderstorms repeatedly move across
the same areas.

There could be some low lying, urban/poor drainage flooding
where the heaviest downpours occur and repeat. Isolated flash
flooding is possible, especially Wednesday afternoon into
Wednesday night.

Mainly drier weather is expected from Friday through the
upcoming weekend, with isolated or widely scattered light
showers may occur at times.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...KL/JPV
NEAR TERM...NAS/JPV
SHORT TERM...JPV
LONG TERM...Wasula
AVIATION...Wasula
FIRE WEATHER...KL/JPV
HYDROLOGY...KL/JPV
Hazardous weather outlook, Aug 6, 4:51 AM EDT, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
451 AM EDT Tue Aug 6 2019

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-071100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
451 AM EDT Tue Aug 6 2019

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

Scattered thunderstorms will occur this afternoon and evening. While
most of the storms are not expected to be severe, an isolated storm
or two may have the potential to produce damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a Marginal Risk for severe thunderstorms Wednesday, mainly
for the afternoon and evening hours. The main threat would be
damaging winds.

Also, heavy rainfall could lead to minor flooding of low lying,
urban and poor drainage areas, especially Wednesday into Wednesday
night. Isolated flash flooding is possible.

There is a chance of thunderstorms Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 12:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
1213 PM EDT Tue Aug 6 2019

NYZ058>061-063>066-061715-
Eastern Dutchess-Western Ulster-Eastern Columbia-Eastern
Greene-Western Columbia-Western Greene-Western Dutchess-Eastern
Ulster-
1213 PM EDT Tue Aug 6 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ULSTER...
NORTHERN DUTCHESS...COLUMBIA AND EASTERN GREENE COUNTIES...

At 1213 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Athens to Lake Katrine.
Movement was east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Kingston, Hudson, Catskill, Saugerties, Rhinebeck, Chatham, Hurley,
Claverack, Woodstock, Livingston, Copake, New Baltimore, Coxsackie,
Pine Plains, Clermont, Red Hook, Valatie, Athens, Austerlitz and
Ancram.

This includes Interstate 87 between exits 19 and 21B.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4240 7411 4248 7368 4250 7343 4213 7349
      4209 7351 4206 7350 4187 7353 4183 7417
TIME...MOT...LOC 1613Z 258DEG 14KT 4231 7396 4198 7402

NAS

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 12:42 PM EDTSpecial Weather StatementALYAlbany63 min
Aug 6, 1:25 PM EDTSpecial Weather StatementALYSchenectady65 min
Aug 6, 1:50 PM EDTSpecial Weather StatementALYUlster55 min
Aug 6, 2:45 PM EDTSpecial Weather StatementALYMontgomery60 min
Aug 6, 3:20 PM EDTSpecial Weather StatementALYAlbany40 min
Aug 6, 3:51 PM EDTSpecial Weather StatementALYAlbany54 min
Aug 6, 4:30 PM EDTSpecial Weather StatementALYFulton, Hamilton, Herkimer, Montgomery45 min
Aug 6, 4:49 PM EDTAreal Flood AdvisoryALYAlbany, Rensselaer73 min
Aug 6, 4:58 PM EDTSpecial Weather StatementALYUlster47 min
Aug 6, 5:09 PM EDTSpecial Weather StatementALYFulton, Herkimer66 min
Aug 6, 5:16 PM EDTSevere Thunderstorm WarningALYFulton, Hamilton, Herkimer, Montgomery, Schoharie44 min
Aug 6, 5:54 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery, Saratoga, Schenectady38 min
Aug 6, 6:24 PM EDTSpecial Weather StatementALYDutchess51 min
Aug 6, 6:45 PM EDTSpecial Weather StatementALYDutchess45 min
Aug 6, 7:10 PM EDTAreal Flood AdvisoryALYUlster3 hr

Nearby

Special Weather Statements in New York, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.